ESPE Abstracts (2015) 84 P-3-823

LHRH Analogues Successfully Suppress Menstruation During Chemotherapy in Teenagers and Young Adults

Martha Perisogloua, Sujata Edateb & Assunta Albanesea,b


aRoyal Marsden NHS Foundation Trust, London, UK; bSt George’s University Hospitals NHS Foundation Trust, London, UK


Background: There are no available guidelines on hormonal therapy to suppress menstruation in teenagers and young adults (TYA) undergoing chemotherapy.

Objective and hypotheses: To review the use of LHRH analogues (LHRHa) (Leuprorelin (L)) or continuous progesterone (Norethisterone (N)) to defer menses in TYA undergoing chemotherapy in a single Institution and initiate guidance on its use.

Method: Clinical notes of 27 TYA treated with L or N over a period of 1 year were reviewed with data collection on hormonal therapy, side effects and breakthrough bleeding.

Results: Median age: 14 years (10–18years). >70% patients received L (3.75 mg, every 4/52 SC) with cyproterone acetate (CA) (50 mg BD PO) taken for the first 4/52 if more than 1/52 had elapsed from last period to suppress L-induced initial ‘flare’; <30% patients received N (5 mg TDS PO). Only one patient on L had breakthrough bleeding despite appropriate management. Breakthrough bleeding in patients on N was related to poor GI absorption. No adverse reactions related to L occurred. No episodes of deep venous thrombosis were associated with N, although 2/6 of patients on N were already on Heparin before starting N.

Conclusion: LHRHa successfully suppress menstruation during chemotherapy. Whilst awaiting national guidelines, L remains our first choice treatment at a dose of 3.75 mg every 4/52 SC with or without CA. Breakthrough bleeding is expected after the 1st dose of LHRHa and should be managed symptomatically. If breakthrough bleeding occurs after 2nd dose of L, interval between doses could be decreased to 3/52. If breakthrough bleeding occurs while on 3/52 regimen a pelvic US is needed. N remains our 2nd choice treatment; patients on asparaginase should never receive N. Breakthrough bleeding is not expected whilst on N; if it occurs patient’s adherence, decreased absorption and/or drugs interaction should be looked for. If no explanations a pelvic US is needed.

Article tools

My recent searches

No recent searches.